Alert archive / Wisconsin / Small Craft Advisories in 2025

Small Craft Advisory 32, NWS Green Bay, WI

March 18, 2025

NWS Green Bay, WI issued this small craft advisory at Mar 18, 2025, 3:36 PM CDT. It took effect at Mar 18, 2025, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 3:36 PM CDT (20:36 UTC)
In effect from
Mar 18, 2025, 7:00 PM CDT
Expired
Mar 19, 2025, 10:00 AM CDT
In force
15 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 18, 1:27 PM CDT, 2 hours 9 minutes earlier. Its key messages:

  • A potent spring storm will impact the region late tonight through Wednesday night, bringing a light wintry mix followed by heavy snow in north central and far northeast WI, and rain changing to sleet and snow elsewhere Wednesday into Wednesday night. A Winter Storm Watch has been issued for north central and far northeast Wisconsin.
  • Strong northeast to north winds gusting to 30 to 40 mph may produce pockets of blowing snow in open areas of north central, central and far northeast WI Wednesday afternoon and evening. The combination of a wet heavy snow and strong winds could cause tree damage and produce sporadic power outages across the Northwoods. Hazardous travel conditions are expected regionwide, though poor conditions may not reach the Fox Valley and lakeshore areas until after the evening commute.
Area forecast discussion, Mar 18, 1:27 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
127 PM CDT Tue Mar 18 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- A potent spring storm will impact the region late tonight
  through Wednesday night, bringing a light wintry mix followed by
  heavy snow in north central and far northeast WI, and rain
  changing to sleet and snow elsewhere Wednesday into Wednesday
  night. A Winter Storm Watch has been issued for north central
  and far northeast Wisconsin.

- Strong northeast to north winds gusting to 30 to 40 mph may
  produce pockets of blowing snow in open areas of north central,
  central and far northeast WI Wednesday afternoon and evening.
  The combination of a wet heavy snow and strong winds could cause
  tree damage and produce sporadic power outages across the
  Northwoods. Hazardous travel conditions are expected regionwide,
  though poor conditions may not reach the Fox Valley and
  lakeshore areas until after the evening commute.

&&

.DISCUSSION...
Issued at 413 AM CDT Tue Mar 18 2025

Latest models have trended a bit farther east with the heavier QPF
for the Wednesday system, so have added a few more counties to the
southeast of the previous Winter Storm Watch. Have also adjusted
for a later start time (18z/Wed) in the southeast counties, to
account for the later changeover from rain to snow.

A surface low was moving through northern WI early this morning,
with a cold front sagging south into the area. Mid-level clouds
were rapidly approaching from the west, and post-frontal low
clouds were edging southward toward the region.

Expect mostly cloudy skies to prevail across the region today,
with temperatures ranging from around 40 far north to the lower to
middle 50s south. Frontogenetic forcing may lead to a light band
of mixed rain/snow near the U.P. border this afternoon.

A WAA/isentropic lift/overrunning setup will occur later this
evening and especially during the overnight period tonight as
southerly flow aloft ascends a strong baroclinic zone and FGEN
increases. Most of this precipitation should be light. Model
soundings do show potential for a lack of ice crystals in the
saturated layer, leading to the possibility of light freezing rain
(generally 0.05 inch or less) in far N WI during the overnight
into early Wednesday morning hours. A warm layer aloft could also
lead to some sleet. Despite the light nature of the mixed
precipitation, the potential for minor icing warrants the earlier
start time of the Winter Storm Watch in the far north. Farther
southeast, any precipitation that occurs should be in the form of
rain, as temperatures will remain in the 35 to 40 range.

Heavy snow is expected to develop over NC/far NE WI on Wednesday
as the sfc/upper lows and associated deformation zone tracks into
the region. The rain/snow line is expected to remain roughly from
Tomahawk to Florence/Iron Mountain Wednesday morning, then shift
SE to Wisconsin Rapids to Wausaukee mid-afternoon, Appleton to the
bayshore by 00z, and out over Lake Michigan by mid-evening. The
heaviest snow is still expected across the far north Wednesday
afternoon, where models show the strongest frontogenetic forcing
residing, and SPC HREF shows a 40-70 percent chance of 1+ inch/hour
snowfall rates. As mentioned earlier, the significant QPF has
shifted east a bit, so the potential for heavy snow has also
shifted a bit farther into C/NE WI. The changeover doesn't occur
there until early to mid-afternoon, and even then, there could be
some sleet mixing in due to a persistent weak warm layer aloft.
Overall, snowfall totals have come up over the SE half of the
forecast area, where we're now expecting a more widespread 2-3
inches. Suspect that the watch area will eventually be buffered
with several tiers of counties in a Winter Weather Advisory, as
the snow will be accompanied by increasingly strong north winds in
the late afternoon and evening. The precipitation will taper off
in the later evening in NC/C WI, and the overnight hours in
eastern WI. Current snowfall forecasts suggest 7 to 10 inches
north of a line from Tomahawk to Iron Mountain, with 4 to 7 inches
from Marathon County newd to northern Marinette County. Suspect
all of this area will receive a wet, heavy snow, which combined
with NE-N winds gusting to 30 to 40 mph, could lead to sporadic
power outages across the Northwoods. Travel impacts will be felt
regionwide, though the worst impacts should remain northwest of
the Fox Valley/lakeshore areas until after the Wednesday evening
commute.

Relatively quiet weather is expected for the rest of the week,
with a mix of rain/snow possible with an upper trough and cold
frontal passage Friday night, and another round of mixed rain/snow
as surface/upper lows track through the CWA later Sunday into
Monday.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 127 PM CDT Tue Mar 18 2025

Generally VFR conditions expected this afternoon as mid-level
clouds stream over the region. There is a lingering MVFR status deck
over far northern WI, that may pushed over RHI early this afternoon.
Flying conditions will then slowly start to deteriorated overnight
as a low-pressure system lifts into the southern WI. Expect cigs to
lower to MVFR overnight and IFR at most terminals by Wednesday
morning. Patchy areas of drizzle/freezing drizzle may also develop
overnight. Heavier precipitation will then arrive mid to late morning
Wednesday. Precip may fall initially as rain, but should transition
over to snow throughout the day. The transition begin in far
northern WI during the morning and progress south and east through
the afternoon. Areas east of a ATW to GRB line may not transition
to snow until early evening.

Overnight LLWS may develop across much of the region as winds about
2kft off the surface increase to around 50-55kts. Northerly surface
winds will also increase during the day Wednesday with peak gusts of
30-35kts. The stronger winds and falling snow will likely drop vsbys
IFR at times Wednesday afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 10 AM to 10 PM CDT Wednesday for
WIZ005-010>012-018.

Winter Storm Warning from 1 PM Wednesday to 1 AM CDT Thursday
for WIZ013-019-030.

Winter Weather Advisory from 1 PM Wednesday to 1 AM CDT Thursday
for WIZ020-021-031-035-036-073.
&&

DISCUSSION.....Kieckbusch
AVIATION.......GK
Hazardous weather outlook, Mar 18, 2:55 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Tue Mar 18 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of light mixed precipitation and minor icing
across far northern Wisconsin late tonight. Locally hazardous
travel conditions are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A potent spring storm will impact the region Wednesday and
Wednesday night, bringing heavy snow to north central and far
northeast WI, and rain changing to sleet and snow elsewhere. A
Winter Storm Warming has been issued for portions of central,
north central, and far northeast Wisconsin.

Strong northeast to north winds gusting to 30 to 40 mph may
produce pockets of blowing or drifting snow in open areas of
north central, central and far northeast WI Wednesday afternoon
and evening. The combination of a wet heavy snow and strong winds
could cause tree damage and produce sporadic power outages across
the Northwoods. Hazardous travel conditions are expected
regionwide, though poor conditions may not reach the Fox Valley
and lakeshore areas until after the evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any ice accumulations in northern
Wisconsin late tonight, and snow accumulations and peak wind
reports Wednesday into Wednesday night.

LMZ521-522-541>543-192000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Northerly gale force gusts will be possible Wednesday night into
early Thursday.

GK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:21 PM CDTWinter Storm WarningGRBDoor, Florence, Forest, Langlade, Lincoln, Marathon and 9 more39 hr
Mar 18, 2:21 PM CDTWinter Weather AdvisoryGRBMarinette, Menominee, Oconto, Portage, Shawano, Wood13 hr
Mar 18, 3:36 PM CDTGale WarningGRB41 hr

Nearby

Small Craft Advisories in Wisconsin, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.